Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 20, NWS Midland/Odessa, TX

March 7, 2000Ector County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 7, 2000, 12:39 PM CST for Ector County, Texas. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 7, 2000, 12:39 PM CST (18:39 UTC)
Expired
Mar 7, 2000, 1:15 PM CST
In force
36 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 34 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 7, 12:42 PM CSTThunderstorm WindOdessa, TXThunderstorm outflow winds blew over a mobile home in Odessa and tore tin off other buildings. Also a church in Odessa had it's roof torn off. Utility lines and poles were knocked down at several locations around the city. The storms were embedded in a squa

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 7, 12:00 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.7 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2000-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2000-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
870 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 071841
SVRMAF
TXC135-071915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1239 PM CST TUE MAR 7 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ECTOR COUNTY IN TEXAS

* UNTIL 115 PM CST

* AT 1237 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  SEVERE THUNDERSTORMS OVER CENTRAL ECTOR COUNTY...MOVING NORTHEAST
  AT 40 TO 50 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  ODESSA...WEST ODESSA...PENWELL...NORTH COWDEN...GARDENDALE.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 70 MPH CAN BE EXPECTED IN
THE WARNED AREA.

A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THIS AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCE WARNING...SO BE PREPARED TO AC QUICKLY IF A TORNADO IS SPOTTED.

LAT...LON 3169 10260 3169 10229 3209 10230 3209 10255

DJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 12:19 PM CST, 20 minutes earlier.

Area forecast discussion, Mar 7, 12:19 PM CST, 20 minutes before
AREA FORECAST DISCUSSION...CORRECTION FOR SE NM NPW
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1111 AM CST TUE MAR 7 2000

AN INTERESTING DAY WEATHER-WISE CONTINUES TO EVOLVE ACROSS THE COUNTY
WARNING AREA. LATEST RADAR INDICATED A LINE OF SHOWERS AND THUNDER-
STORMS WAS DEVELOPING FROM NORTH OF MENTONE...TO WEST OF HOBBS AND
TO NORTHERN LEA COUNTY...MOVING NNE AT ABOUT 35 MPH. OTHER SHOWERS
AND THUNDERSTORMS CONTINUED TO DEVELOP AND MOVE EASTWARD FROM WSW
OF VAN HORN (MOST OF THEM BEYOND OUR RADAR RANGE AS OF THIS WRITING).

WITH SKIES CLEARING OVER SOUTHEAST NEW MEXICO AND WEST TEXAS AHEAD OF
THIS LINE...AN UNSTABLE SITUATION EXISTS. AN IMPRESSIVE LOOKING 15Z
SATELLITE DERIVED SOUNDING FROM NESDIS SHOWS +3100 J/KG CAPES...AND
-15 LIFTED INDEXES AROUND KMAF...WITH OTHER ASSOCD INDEXES UNSTABLE.
WE HAVE RELEASED AN 18Z SOUNDING...THIS WILL BE INTERESTING. SURFACE
MOISTURE CONVERGENCE ASSOCIATED WITH THE DRYLINE MOVING EAST ACROSS
THE REGION...ALONG WITH DAYTIME HEATING WILL PROVIDE THE BEST CHANCES
OF SEVERE WEATHER EAST OF MAF. WITH SUCH STRONG LOW LEVEL SHEAR AND
HIGH CAPE...WOULD NOT RULE OUT A FEW SEVERE STORMS CENTRAL AREAS.

EVEN DISCOUNTING T-STORMS...VERY STRONG SURFACE WINDS ARE CAUSING
BLOWING DUST PROBLEMS AROUND THE REGION. SPOTTER REPORTS FROM SE NM
INDICATED LOCALIZED AREAS OF VISIBILITIES BELOW A MILE. WILL BE
SENDING AN UPDATED ZONE PACKAGE SHORTLY...MAINLY TO REMOVE MORNING
WORDING AND OTHER PERTINENT UPDATES. WILL ISSUE A WIND ADVISORY FOR
THE PLAINS OF SOUTHEAST NEW MEXICO.

.MAF...
TX...HIGH WIND WARNING FROM THE GUADALUPE TO THE DAVIS MOUNTAINS
     UNTIL 7 PM CST.
NM...HIGH WIND WARNING FOR THE GUADALUPE MO@UNTAINS OF EDDY COUNTY
UNTIL 6 PM MST.  A HIGH WIND WARNING IS IN EFFECT FOR THE PLAINS
OF SOUTHEAST NEW MEXICO THROUGH THE AFTERNOON.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 12:15 PM CSTSevere Thunderstorm WarningMAFAndrews, Ector30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.